Abstract

Paraquat is an organic herbicide which is widely used as a weed killer. Paraquat intoxication is lethal since there is no specific antidote. To highlight the clinical appearance and increase awareness of paraquat intoxication in children. A seven-year-old boy experienced nausea and vomiting one hour after consuming dark liquid containing paraquat. Three days later, he complained of bloody vomiting, sore throat, and abdominal discomfort and was taken to a nearby hospital. He received gastric lavage four times and was treated conservatively with intravenous fluid and H2 blockers at the High Care Unit (HCU). The patient's condition deteriorated, leading to the development of acute hepatic failure and dark urine, and then referred to our tertiary hospital for further management. Laboratory examination showed anemia, thrombocytosis, and worsening renal and liver functions. Chest x-ray revealed pneumonitis. Steroid, intravenous acetylcysteine, and hepato-protector were given. However, he died after progressive type I respiratory failure on day 14 after the ingestion. Paraquat is a common herbicide with a high mortality on ingestion since the antidote has not been found to this day. Our patient, a seven-year-old boy, accidentally ingested the paraquat. He suffered from nausea and vomiting in one hour after ingestion. Sore throat, bloody stool, vomiting, and abdominal discomfort on day 3 and yellowish skin on day 5. Even though he got further treatment, he died on day 14 after the ingestion, due to type I respiratory failure.

Original languageEnglish
Pages (from-to)953-958
Number of pages6
JournalJournal of Medicinal and Pharmaceutical Chemistry Research
Volume6
Issue number7
DOIs
Publication statusPublished - Jul 2024

Keywords

  • accidental case
  • acetylcysteine
  • antidote
  • gramoxone
  • Paraquat intoxication

Fingerprint

Dive into the research topics of 'Deadly paraquat poisoning in a 7-years-old child: A case report'. Together they form a unique fingerprint.

Cite this